Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 171, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 18, 2017, 6:20 PM EDT for Washington County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 6:20 PM EDT (22:20 UTC)
- Expired
- May 18, 2017, 6:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Washington County, IN
The radar
The Louisville radar (KLVX), 70 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.6
The text
As transmitted.
249
WUUS53 KLMK 182220
SVRLMK
INC175-182245-
/O.NEW.KLMK.SV.W.0171.170518T2220Z-170518T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
620 PM EDT THU MAY 18 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Central Washington County in south central Indiana...
* Until 645 PM EDT
* At 620 PM EDT, a severe thunderstorm was located 7 miles west of
Salem, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Salem, New Pekin, Smedley, Becks Mill, Farabee, Hitchcock, Canton
and Harristown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3854 8626 3866 8623 3868 8597 3851 8602
TIME...MOT...LOC 2220Z 273DEG 21KT 3860 8623
HAIL...1.50IN
WIND...60MPH
$$
SCHOETTMER2 follow-up statements
809
WWUS53 KLMK 182236
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
636 PM EDT THU MAY 18 2017
INC175-182245-
/O.CON.KLMK.SV.W.0171.000000T0000Z-170518T2245Z/
Washington IN-
636 PM EDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL WASHINGTON COUNTY...
At 635 PM EDT, a severe thunderstorm was located over Salem, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Salem and Hitchcock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3854 8626 3865 8618 3865 8605 3854 8605
TIME...MOT...LOC 2235Z 273DEG 21KT 3860 8611
HAIL...1.00IN
WIND...60MPH
$$
SCHOETTMER091
WWUS53 KLMK 182244
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
644 PM EDT THU MAY 18 2017
INC175-182253-
/O.EXP.KLMK.SV.W.0171.000000T0000Z-170518T2245Z/
Washington IN-
644 PM EDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 645 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3854 8626 3865 8618 3865 8605 3854 8605
TIME...MOT...LOC 2243Z 273DEG 21KT 3860 8607
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:34 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 18, 2:34 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Louisville KY 234 PM EDT Thu May 18 2017 .Short Term...(This evening through Friday night) Issued at 222 PM EDT Thu May 18 2017 Current surface analysis reveals broad southwesterly flow across the region and relatively warm temperatures in the 80s. Upper air analysis/satellite show a weak elevated boundary oriented from northeast to southwest along the Indiana/Kentucky borders. Scattered showers and thunderstorms have fired off along the boundary this morning, though most have remained weak in nature. Could see some more scattered showers and thunderstorms this afternoon, with the greatest chances along the boundary. Cold front associated with a low pressure system over southern Quebec will begin pushing south over parts of the Ohio River Valley region tonight and stall out near the I-64 corridor tomorrow morning. Additionally, an MCS from convection overnight in the Plains will weaken and approach the region from the west tomorrow morning. The stalled cold front and remnant MCV/outflow boundaries will provide lift for showers and thunderstorms during the day Friday. Some strong to severe storms are certainly possible, as environment will be characterized by moderate to high instability (+2500 J/KG) and decent deep layer shear (~30kts 0-6km). Main threats with storms should be strong winds and hail. Heavy rainfall in storms is also a possibility, as PWATs will be near ~1.5". Don't think flash flooding will be too much of a concern as storm motions should keep storms from settling over one area for an extended period of time. The stalled cold front will begin to lift northward as a warm front Friday night into Saturday morning. While most areas will have the chance to see showers and storms overnight Friday, best chances for storms should be along and near the warm front as it lifts northward. Environment parameters will support a couple strong to severe storms during the overnight hours. && .Long Term...(Saturday through Thursday) Issued at 230 PM EDT Thu May 18 2017 By Saturday morning, warm front from Friday near the I-64 corridor should be north of the CWA. This will place the region deep within the warm sector in an environment characterized by moderate to high instability and deep moisture, but marginal deep layer shear. Models vary with QPF, as the NAM/Canadian keeps things mostly dry and capped until late Saturday afternoon while most other medium to long range models develop scattered convection all day long. Given how things evolve Friday night, any leftover boundaries or outflow could certainly serve as focal points for convection, so can't rule out storms during the morning and afternoon. As a result, will take a blended forecast solution for now. A few storms that develop Saturday could be strong to severe with wind/hail being the main threats. Strong cold front is progged to move through region late Saturday night into Sunday. Models develop a line of showers and storms ahead of a pre-frontal trough and cold front, and with marginal shear/instability values, can't rule out a few strong storms. Cooler and drier air will begin filtering in from the west late Sunday afternoon. High pressure builds in to the region Monday and keeps things cool and dry, though the dry weather may be short-lived. Long range models prog another cold front to impact the region around the Tuesday-Wednesday timeframe and develop a line of showers and thunderstorms ahead of the front. Some timing/placement issues still need to be worked out but overall pattern looks to be cool and unsettled. && .Aviation...(18Z TAF Issuance) Issued at 100 PM EDT Thu May 18 2017 VFR conditions are expected to prevail at the TAF sites through much of the period. Plume of convection may develop later this afternoon across western KY/southern IL/southern IN and that may pose a VCSH threat at KSDF. HRRR is most robust with convective potential, though the 3KM NAM run was much drier. For now, will maintain a VCSH period at KSDF through 19/00Z. Southwest winds of 12-15kt with gusts to 20kts will be possible through the afternoon. VFR conditions are expected this evening and into the overnight. However, some overnight convection is likely to develop after 19/09Z. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...DM Long Term...DM Aviation...MJ
Hazardous weather outlook, May 18, 2:37 PM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 237 PM EDT Thu May 18 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-191845- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 237 PM EDT Thu May 18 2017 /137 PM CDT Thu May 18 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms are possible this evening, mainly across southern Indiana and north central Kentucky. The main hazards are lightning and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A daily chance of thunderstorms is expected Friday through Sunday across the outlook area. The most widespread thunderstorm activity is expected Friday and again on Sunday. Any strong storm could produce heavy rainfall, gusty winds, and hail. Thunderstorms are again in the forecast next Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not planned at this time. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. DM
In the hours before
Special weather statement, May 18, 5:48 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
548 PM EDT THU MAY 18 2017
INZ076-077-182215-
Orange-Washington-
548 PM EDT THU MAY 18 2017
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN ORANGE AND WASHINGTON
COUNTIES...
At 548 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles northwest of Salem to just
nnorthwest of Paoli. Movement was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Paoli, Orleans, Orangeville, Campbellsburg, West Baden Springs,
Saltillo, Kossuth, Leipsic, Woodlawn Grove and Smedley.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3876 8603 3877 8602 3868 8602 3853 8660
3869 8661 3869 8631 3873 8631 3874 8629
3877 8628 3876 8625 3878 8623 3877 8622
3878 8621 3877 8621 3878 8618 3876 8613
3877 8610 3878 8610 3878 8609
TIME...MOT...LOC 2148Z 249DEG 27KT 3871 8627 3857 8652
RASThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:16 PM EDT | Severe Thunderstorm Warning | LMK | Orange | 29 min |
| May 18, 5:48 PM EDT | Special Weather Statement | LMK | Washington | 27 min |
| May 18, 5:55 PM EDT | Severe Thunderstorm Warning | LMK | Orange, Washington | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.